Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 207, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2005, 6:49 PM CDT for Tuscaloosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 6:49 PM CDT (23:49 UTC)
- Expired
- Apr 21, 2005, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 212350 SVRBMX ALC125-220030- /O.NEW.KBMX.SV.W.0207.050421T2349Z-050422T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FOSTERS...OR ABOUT 9 MILES SOUTH OF TUSCALOOSA...AND MOVING SOUTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNCANVILLE. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3318 8754 3307 8768 3301 8756 3302 8732 $$
1 follow-up statement
000 WWUS54 KBMX 220019 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 717 PM CDT THU APR 21 2005 ALC125-220030- /O.CON.KBMX.SV.W.0207.000000T0000Z-050422T0030Z/ TUSCALOOSA AL- 717 PM CDT THU APR 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR SOUTH CENTRAL TUSCALOOSA COUNTY... AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR FOSTERS...OR ABOUT 10 MILES SOUTH OF TUSCALOOSA...MOVING SOUTHEAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNCANVILLE. HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED IN HIGHWAY 69 SOUTH NEAR ENGLEWOOD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3318 8754 3307 8768 3301 8756 3302 8732 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:13 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 21, 3:13 PM CDT, 3 hours 36 minutes before
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
Hazardous weather outlook, Apr 21, 1:24 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 PM CDT THU APR 21 2005 ALZ011>015-017>050-221200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 124 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). AN ORGANIZED LINE OF STORMS...ALONG AND AHEAD OF A COLD FRONT...WILL BRING A THREAT OF SEVERE WEATHER TO CENTRAL ALABAMA FRIDAY AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS PLACED CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR FRIDAY. THE EXACT TIMING OF THE SEVERE WEATHER IS NOT CERTAIN...BUT THE HIGHEST CHANCES WILL LIKELY BE FROM MID-AFTERNOON THROUGH 9 PM FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON FRIDAY.
In the hours before
Special weather statement, Apr 21, 4:26 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 426 PM CDT THU APR 21 2005 ALZ014-212200- WINSTON- 426 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOOUTHEAST WINSTON COUNTY UNTIL 500 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ARLEY...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ARLEY THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 4:29 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 PM CDT THU APR 21 2005 ALZ023-212200- TUSCALOOSA- 429 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY UNTIL 500 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER KELLERMAN...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN AND BROOKWOOD THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 4:49 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 449 PM CDT THU APR 21 2005 ALZ033-212230- PERRY- 449 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 530 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MARION...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 4:59 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 459 PM CDT THU APR 21 2005 ALZ040-042-212230- DALLAS-LOWNDES- 459 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND DALLAS COUNTIES UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES WEST OF SELMA TO 5 MILES NORTHEAST OF BRAGGS...MOVING SOUTH AT 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MINTER...BRAGGS...SELMA AND TYLER THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 21, 5:11 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG PRATTVILLE 32.46N 86.45W
04/21/2005 AUTAUGA AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE CITY OF PRATTVILLE.
0430 PM TSTM WND DMG 5 SW MONTGOMERY 32.30N 86.34W
04/21/2005 MONTGOMERY AL EMERGENCY MNGR
MEDIA REPORTED A ROOF RIPPED OFF OF A BUSINESS ON HWY 31
IN THE HOPE HULL COMMUNITY.
0443 PM HAIL 2 E SELMA 32.42N 87.00W
04/21/2005 0.75 INCH DALLAS AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED JUST EAST OF SELMA.
&&
JSSSpecial weather statement, Apr 21, 5:30 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CDT THU APR 21 2005 ALZ033-040-042-212300- DALLAS-LOWNDES-PERRY- 530 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES...DALLAS AND PERRY COUNTIES UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES EAST OF MARION TO 11 MILES EAST OF BRAGGS...MOVING EAST AT 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SELMA...MARION JUNCTION...MARION AND BRAGGS THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 33 min |
| Apr 21, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 21, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 34 min |
| Apr 21, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 21, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 29 min |
| Apr 21, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 21, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 23 min |
| Apr 21, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 49 min |
| Apr 21, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 32 min |
| Apr 21, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 52 min |
| Apr 21, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 21, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 61 min |
| Apr 21, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.